Alert archive / Michigan / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 42, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 30, 2016, 6:01 PM EDT for Alcona County, Iosco County, Michigan. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2016, 6:01 PM EDT (22:01 UTC)
- Expired
- Aug 30, 2016, 6:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Alcona County, MI, Iosco County, MI
The radar
The NCL Michigan radar (KAPX), 117 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 10.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1265 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 610 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
757
WUUS53 KAPX 302201
SVRAPX
MIC001-069-302245-
/O.NEW.KAPX.SV.W.0042.160830T2201Z-160830T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
601 PM EDT TUE AUG 30 2016
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN ALCONA COUNTY IN NORTHERN MICHIGAN...
NORTHEASTERN IOSCO COUNTY IN NORTHERN MICHIGAN...
* UNTIL 645 PM EDT
* AT 601 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MIKADO...OR
9 MILES SOUTHWEST OF HARRISVILLE...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HARRISVILLE...MIKADO...
HARRISVILLE STATE PARK AND WURTSMITH AIRFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4467 8322 4451 8320 4443 8321 4447 8356
4465 8349
TIME...MOT...LOC 2201Z 272DEG 16KT 4457 8346
HAIL...1.00IN
WIND...60MPH
$$
MSB2 follow-up statements
400
WWUS53 KAPX 302217
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
617 PM EDT TUE AUG 30 2016
MIC001-069-302245-
/O.CON.KAPX.SV.W.0042.000000T0000Z-160830T2245Z/
ALCONA MI-IOSCO MI-
617 PM EDT TUE AUG 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHEASTERN ALCONA AND NORTHEASTERN IOSCO COUNTIES...
AT 616 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MIKADO...OR 8
MILES SOUTHWEST OF HARRISVILLE...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
MIKADO AND WURTSMITH AIRFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4443 8322 4447 8355 4447 8356 4457 8352
4461 8340 4462 8322
TIME...MOT...LOC 2216Z 283DEG 17KT 4455 8339
HAIL...1.00IN
WIND...60MPH
$$
MSB799
WWUS53 KAPX 302243
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
643 PM EDT TUE AUG 30 2016
MIC001-069-302252-
/O.EXP.KAPX.SV.W.0042.000000T0000Z-160830T2245Z/
ALCONA MI-IOSCO MI-
643 PM EDT TUE AUG 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ALCONA AND
NORTHEASTERN IOSCO COUNTIES WILL EXPIRE AT 645 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4443 8322 4447 8355 4447 8356 4457 8352
4461 8340 4462 8322
TIME...MOT...LOC 2241Z 272DEG 16KT 4455 8339
$$
MSBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:16 PM EDT, 2 hours 45 minutes earlier.
Area forecast discussion, Aug 30, 3:16 PM EDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 316 PM EDT TUE AUG 30 2016 .SHORT TERM...(This evening and overnight) Issued at 308 PM EDT Tue Aug 30 2016 Isolated to scattered convection did develop as anticipated this afternoon with the most coverage in the northeastern portion of the forecast area. This activity is associated with an incoming upper level trough and surface cold front which was located across the Mackinac/Chippewa county line at the time of this writing. This front will continue to sag slowly southward through this evening with additional showers and thunderstorms possible out ahead of it. Drier air moving in behind the front (mean 1000-500 mb rh of about 30 percent) will advect in overnight yielding precipitation free conditions along with a bit of a northwest wind and clearing skies. Dewpoints will be slow to fall so it will remain rather muggy through much of the night. Surface high pressure nosing in from northern Manitoba is expected to result in sunshine mixed with some diurnally generated cumulus (due to cooler air aloft) Wednesday. Lows tonight in the middle 50s to lower 60s with highs Wednesday in the cooler lower and middle 70s. .LONG TERM...(Wednesday through Tuesday) Issued at 308 PM EDT Tue Aug 30 2016 Wednesday night through Friday... High impact weather potential: none. Cooler/less humid airmass firmly entrenched across the region early in the period. High pressure that starts the long term period near Hudson Bay will move slowly southward, and will be overhead by late Friday. Airmass will start to moderate by then, as cool/dry advection ceases. 850mb temps will drop as low as 8c over the northern lakes late Wed night into Thu. Delta Ts will range from 7c on Superior, to 12c on northern Huron, to 14c on northern Lake MI. This lines up with a vigorous shortwave dropping south out of Canada, and a corresponding increasing in 850-500mb moisture late Wed night into Thu morning. However, that increase in moisture is not impressive, as the entire system is starved in the department. And the NNE 1000-850mb fetch is generally unfavorable to bring the lakes into play. Will continue to go with a dry forecast, though may have some lake-induced stratocu (especially ne lower MI, and along the immediate nw lower MI coast). Clouds look to be decreasing in the Thu night/Friday timeframe, as the airmass moderates. Min temps Wed night will be mainly near 50 to the mid 50s, as a northerly breeze will stay up in most places. Some interior locales will drip into the 40s. Thu night looks still and thus cooler, with 40s much more common, and the chilly spots will approach 40f. Max temps Thu will be mainly within a few degrees of 70f. On Fri, tack on a few degrees to those expected Thu readings. Thursday night through Monday... Models remain in good agreement through the first half of the extended, before disagreeing on how to handle the start of the new work week. But first, the 500mb pattern shows a trough scooching off the eastern seaboard by weeks end, as a prominent ridge over the central conus edges eastward and troughing stretches from the northern rockies down the west side. High pressure at the surface will dominate the scene through Sunday, with dry weather and abundant sunshine. Above normal daytime temperatures are expected from Saturday on...with overnight lows right around climo. As the aforementioned high pushes east, the next weather maker moves in for an ETA of late Monday/Tuesday. The euro is more bullish on pops, bringing showers and thunderstorms from around mid day on...whereas the GFS seems to capture the process of the front edge/first wave eroding as it moves over the lakes, as often is the case...thus pushing the best chances overnight Monday or Tuesday morning. Now that said...both solutions show a quick moving surface low riding up from the central plains to northern Ontario on Tuesday. My guess is that this will be the trigger for the best chance of showers and thunderstorms for northern Michigan. However, such details 7 days out ought to be taken with a shaker of salt. Not to mention the wild card in the mix. The Atlantic is getting active and any tropical storm type activity near the coast could stall the progression of everything we just discussed. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 136 PM EDT Tue Aug 30 2016 A surface cold front will move across the taf sites this afternoon and evening. There will be isolated to scattered showers with an embedded thunderstorm or two through that time. Winds will shift into the north and northwest behind the front and be a little gusty on Wednesday. Cigs are expected to be largely vfr but could sneak into the mvfr category from time to time. && .MARINE... Issued at 308 PM EDT Tue Aug 30 2016 A surface cold front will continue to sag across the nearshore waters through this evening with isolated to scattered showers and thunderstorms out ahead of it. Winds will shift into the northwest behind the front and will be a little gusty on Wednesday. Isolated small craft advisory winds are possible later tonight into Wednesday but no headlines will be hoisted at this time. High pressure centered over Manitoba will build in later Wednesday and hold into Thursday. && .APX Watches/Warnings/Advisories... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && SHORT TERM...Sullivan LONG TERM...JZ/KAB AVIATION...Sullivan MARINE...Sullivan
Hazardous weather outlook, Aug 30, 3:18 PM EDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 318 PM EDT TUE AUG 30 2016 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-311930- STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL- 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING BOIS BLANC ISLAND- PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI- GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE- NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI- POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI- ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 318 PM EDT TUE AUG 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE WILL BE ISOLATED TO SCATTERED THUNDERSTORMS ACROSS NORTHERN MICHIGAN THROUGH THIS EVENING. SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && WEATHER.GOV/GAYLORD
In the hours before
Special weather statement, Aug 30, 4:54 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 454 PM EDT TUE AUG 30 2016 MIZ035-036-302115- OGEMAW-IOSCO- 454 PM EDT TUE AUG 30 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN IOSCO AND SOUTHEASTERN OGEMAW COUNTIES... AT 454 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WHITTEMORE...OR 13 MILES NORTHEAST OF ALGER...MOVING EAST AT 20 MPH. WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WHITTEMORE...SKIDWAY LAKE AND PRESCOTT. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GAYLORD. LAT...LON 4417 8407 4435 8404 4431 8378 4416 8378 TIME...MOT...LOC 2054Z 275DEG 18KT 4424 8392 JZ
Special weather statement, Aug 30, 5:33 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 533 PM EDT TUE AUG 30 2016 MIZ030-302230- ALCONA- 533 PM EDT TUE AUG 30 2016 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ALCONA COUNTY... AT 532 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BARTON CITY...OR 8 MILES NORTH OF GLENNIE...MOVING EAST AT 20 MPH. WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HARRISVILLE...MIKADO...LINCOLN...BARTON CITY... HARRISVILLE STATE PARK...HUBBARD LAKE AND MILEN TOWNSHIP. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4460 8376 4478 8375 4476 8312 4453 8315 TIME...MOT...LOC 2132Z 272DEG 16KT 4469 8366 MSB
Local storm report, Aug 30, 5:35 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
535 PM EDT TUE AUG 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 2 N HARRISVILLE 44.69N 83.30W
08/30/2016 ALCONA MI CO-OP OBSERVER
REPORT FROM NWS COOP OBSERVER OF TREES DOWN AND POWER
OUTAGE 2 MILES NORTH OF HARRISVILLE. RELAYED BY FORMER
NWS EMPLOYEE VIA HAM RADIO.
&&
BERGERThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 3:14 PM EDT | Special Marine Warning | APX | 61 min | |
| Aug 30, 4:54 PM EDT | Special Weather Statement | APX | Ogemaw | 21 min |
| Aug 30, 5:33 PM EDT | Special Weather Statement | APX | Alcona | 57 min |
| Aug 30, 6:03 PM EDT | Special Marine Warning | APX | 87 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.